Document Detail


The cutaneous and systemic manifestations of azathioprine hypersensitivity syndrome.
MedLine Citation:
PMID:  21496951     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
BACKGROUND: Azathioprine (AZA) hypersensitivity syndrome is a rare side effect that typically occurs early in the initiation of therapy and may include a cutaneous eruption. It is often under-recognized because it mimics infection or disease exacerbation. Until recently, the cutaneous findings associated with AZA hypersensitivity have been reported using nonspecific, descriptive terms without a supportive diagnostic biopsy. OBJECTIVE: To characterize the cutaneous and histologic findings associated with AZA hypersensitivity syndrome. METHODS: We conducted a retrospective analysis of two cases of AZA hypersensitivity syndrome and describe the cutaneous manifestations and histological findings of each case. A review of the English literature for cases of AZA hypersensitivity or allergic or adverse reactions associated with AZA was performed. RESULTS: Sixty-seven cases of AZA hypersensitivity were reviewed; 49% (33/67) had cutaneous manifestations. Of those cases presenting with cutaneous findings, 76% (25/33) had biopsy results or clinical features consistent with a neutrophilic dermatosis, whereas the other 24% (8/33) were reported as a nonspecific cutaneous eruption. LIMITATIONS: Only case reports in which the skin findings could be classified were reviewed. CONCLUSIONS: The predominant cutaneous reaction reported in the literature and observed in the present case series is a neutrophilic dermatosis. Hypersensitivity to AZA can manifest along a wide clinical spectrum from local neutrophilic disease to a systemic syndrome. Skin findings may be an important early clue to the diagnosis of AZA hypersensitivity and aid in prompt recognition and treatment of this potentially life-threatening adverse drug effect.
Authors:
Jeffrey J Bidinger; Karen Sky; Daniel F Battafarano; J Scott Henning
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2011-4-13
Journal Detail:
Title:  Journal of the American Academy of Dermatology     Volume:  -     ISSN:  1097-6787     ISO Abbreviation:  -     Publication Date:  2011 Apr 
Date Detail:
Created Date:  2011-4-18     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  7907132     Medline TA:  J Am Acad Dermatol     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Copyright Information:
Copyright © 2010 American Academy of Dermatology, Inc. Published by Mosby, Inc. All rights reserved.
Affiliation:
Department of Dermatology San Antonio Military Medical Center, San Antonio, Texas.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Psoriasis in the elderly: from the Medical Board of the National Psoriasis Foundation.
Next Document:  The use of brachytherapy in the treatment of nonmelanoma skin cancer: A review.